Copyright of the image
Women taking certain types of hormone replacement therapy (HRT) tablets may be at higher risk for serious blood clots – although the overall risk is low, according to BMJ research.
Tablets containing equine estrogen were associated with a slightly higher risk than other tablets.
And the patches and gels for THS were the safest but were underused.
The doctors' leaders stated that HRT treatments were tailored to the needs of each patient.
They said that women should not panic or stop taking HRT. Instead, they should discuss their concerns at their next routine doctor appointment.
HRT is used to relieve menopausal symptoms such as hot flashes and night sweats by replacing hormones that are at a lower level.
The treatments come in different forms including tablets, gels, cream and patches.
Most experts agree that HRT is an effective and safe treatment – but as the NHS UK council explains, there are some low potential risks.
These include a slightly increased risk of some serious health problems, such as blood clots and breast cancer.
This study, conducted by researchers at the University of Nottingham, indicates that the increased risk of taking HRT tablets equates to nine additional cases of blood clots per 10,000 women per year.
The study examined the prescribing records of 80,000 women aged 40 to 79 who had developed blood clots and compared them to those of 390,000 women who did not have any.
For tablet treatments, the risk was different for two types of estrogen.
Copyright of the image
The risk of blood clot formation was 15% higher for estrogen – containing treatments made from horse urine than for synthetic estradiol, for single and combined hormonal treatments.
But there was no risk for women using gels, patches or creams for HRT – also called transdermal therapy.
According to the study, it is the safest type of HRT and yet, it seems to be underutilized, with only 20% of prescriptions for this type of treatment.
According to the Royal College of GPs, most local NHS groups suggest prescribing tablets as a first-line treatment, unless medical problems suggest otherwise.
"Do not panic"
Dr. Yana Vinogradova, of the Nottingham Medical School, said: "Our study has shown that, for oral treatments, different tablets are associated with different risks of blood clots, depending on the components assets.
He also confirmed that the risk of thrombosis in patients using THS treatments other than tablets [patches or gels] is very weak. "
She added, "Our findings are particularly important information for women who need HRT treatment and are already at increased risk of developing blood clots."
Professor Helen Stokes-Lampard, who chairs the Royal College of General Practitioners, said that the observational study was "interesting", but could not prove that the tablets had caused clots blood or deep vein thrombosis.
"As such, it is essential that more research is conducted in this area and taken into account when new clinical guidelines are updated and developed," she said.
She stated that the current practice is to prescribe the lowest possible HRT dose as soon as possible.
This occurred after "a thorough discussion between the general practitioner and her patient," she said, when the treatments were designed to meet the best interests of each person.
"It is important that patients do not panic or stop taking HRT after reading this study, rather they discuss their concerns at their next routine appointment or visit a reputable website. NHS Choices, "said Professor Stokes-Lampard.
Dr. June Raine, of the Medicines and Health Products Regulatory Agency (MHRA), said the details of the risks were included in the prescribing information for all HRT products.
"Previous studies had suggested a lower risk of blood clots with transdermal patches compared to oral tablets, but these studies included too few women using transdermal patches to allow definitive conclusions to be drawn."
She added: "Any new meaningful information about the effectiveness or safety of HRT tablets will be carefully reviewed and the information provided to health professionals and patients will be updated as needed."